Alert archive / Montana / Tornado Warnings in 2007

Tornado Warning 4, NWS Billings, MT

June 24, 2007Musselshell County, Montana

NWS Billings, MT issued this tornado warning at Jun 24, 2007, 7:51 PM MDT for Musselshell County, Montana. It was in force for 24 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2007, 7:51 PM MDT (01:51 UTC)
Expired
Jun 24, 2007, 8:15 PM MDT
In force
24 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Musselshell County, MT

The radar

The Billings radar (KBLX), 67 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:23 PM MDTHAIL 1Roundup, MT
Jun 24, 8:24 PM MDTHAIL 1Roundup, MT
Jun 24, 8:25 PM MDTTSTM WND DMGRoundup, MTSEVERAL TREES BLOWN OVER WITH SOME BLOCKED ROADS. SOME POWERLINES ALSO BLOWN OVER.
Jun 24, 8:25 PM MDTHAIL 4.25Roundup, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 4:06 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBYZ 250152
TORBYZ
MTC065-250215-
/O.NEW.KBYZ.TO.W.0004.070625T0151Z-070625T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
751 PM MDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL MUSSELSHELL COUNTY IN CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF ROUNDUP...

* UNTIL 815 PM MDT.

* AT 749 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES WEST OF
  ROUNDUP...MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  ROUNDUP BY 810 PM MDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING
FOR SOUTHEASTERN MONTANA AND NORTH CENTRAL WYOMING.

LAT...LON 4661 10829 4635 10824 4633 10883 4635 10883
      4637 10885 4644 10885 4645 10888 4648 10888
      4650 10891 4652 10891

$$

JKL
1 follow-up statement
000 
WWUS55 KBYZ 250204
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
803 PM MDT SUN JUN 24 2007

MTC065-250215-
/O.CON.KBYZ.TO.W.0004.000000T0000Z-070625T0215Z/
MUSSELSHELL MT-
803 PM MDT SUN JUN 24 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR CENTRAL
MUSSELSHELL COUNTY...

AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 10 MILES WEST OF
ROUNDUP...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  ROUNDUP AND KLEIN BY 815 PM MDT...

HAIL TO THE SIZE OF GOLF BALLS IS ALSO POSSIBLE WITH THIS STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING
FOR SOUTHEASTERN MONTANA AND NORTH CENTRAL WYOMING.

LAT...LON 4661 10829 4635 10824 4633 10883 4635 10883
      4637 10885 4644 10885 4645 10888 4648 10888
      4650 10891 4652 10891

$$

JKL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 24, 4:09 PM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 24, 4:09 PM MDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
409 PM MDT SUN JUN 24 2007

.SHORT TERM...VALID FOR MON AND TUE...

...UPDATED FOR TORNADO WATCH WHICH IS IN EFFECT UNTIL 11 PM MDT...

INGREDIENTS IN PLACE FOR SEVERE WEATHER OVER MUCH OF FORECAST
AREA. UNUSUALLY HIGH DEWPOINTS BEING ADVECTED INTO SOUTHERN
MONTANA ON EASTERLY FLOW WITH READINGS IN THE 60S FOR MANY
LOCATIONS. SOUTHWEST FLOW ALOFT PRODUCING STRONG SHEAR
ENVIRONMENT TO SUPPORT SUPERCELL DEVELOPMENT. PLENTY OF CAPE
ACROSS AREA AS WELL WITH DATA SHOWING SURFACE BASED VALUES OVER
3000 J/KG AS FAR WEST AS BILLINGS...HIGHER TO THE EAST. FRONTAL
BOUNDARY ACROSS SOUTHEAST MONTANA BORDER WITH DEWPOINTS OF 30 TO
40 IN NORTH CENTRAL WYOMING AND IN THE 50S TO 60S AT SHERIDAN
NORTHWARD.

ONE THING MISSING SO FAR...IS POTENTIAL TRIGGER TO FIRE
CONVECTION...THOUGH MODELS DO NOT SHOW ANYTHING OBVIOUS WOULD
EXPECT WEAK PERTURBATIONS IN SOUTHWEST FLOW. MODELS DO HINT AT
SOME QG FORCING OVER CENTRAL AND EAST THIS EVENING AND SUBTLE
WAVE NOTED UPSTREAM IN WATER VAPOR IMAGERY. EXPECT ENOUGH FORCING
TO HELP BREAK DOWN MID LEVEL CAP OVER AREA TOWARD LATE AFTERNOON
AND ESPECIALLY EARLY THIS EVENING.

EVENING...ANY CONVECTION THAT FIRES UP SHOULD BECOME MORE
ORGANIZED AND AFFECT PRIMARILY EASTERN ZONES. DEEP MOISTURE OVER
THIS AREA AND WILL INCLUDE MENTION OF HEAVY RAIN. SOME CONVECTION
COULD CONTINUE OVER THE NORTHWEST SECTIONS AS WELL AIDED BY JET
DYNAMICS.

FOR MONDAY...UPPER TROUGH NOW TO OUR WEST WILL MAKES ITS MOVE
ACROSS CANADIAN BORDER. MOISTURE ADVECTION IN LOW LEVELS WILL
KEEP HIGH DEWPOINTS OVER FAR EASTERN MONTANA...AND WITH PROXIMITY
OF JET IN AREA WE COULD SEE SOME STRONG STORMS AGAIN ALONG OUR
EASTERN BORDER REGION. ELSEWHERE...FRONTAL PASSAGE ASSOCIATED
WITH UPPER TROUGH WILL MOVE THROUGH REST OF FORECAST AREA
PRODUCING BRISK WESTERLY WINDS...WITH MOST LOCATIONS MAX TEMPS
UNDER NORMAL. TESAR

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

VERY FEW CHANGES MADE TO THE EXTENDED FORECAST TODAY AS MODELS
REMAIN IN GOOD AGREEMENT.

UPPER LEVEL TROUGH WILL EXIT THE REGION ON TUESDAY MORNING AS AN
UPPER LEVEL RIDGE OF HIGH PRESSURE MOVES INTO THE REGION FROM THE
WEST. RIDGE STAYS OVER THE REGION THROUGH FRIDAY AND SHIFTS TO
THE EAST ON FRIDAY NIGHT. MAIN RIDGE AXIS SITS OVER THE DAKOTAS
THROUGH THE REST OF THE EXTENDED LEAVING SOUTHWEST FLOW OVER THE
REGION. HAVE KEPT THINGS DRY THROUGH WEDNESDAY MORNING AND A
SLIGHT CHANCE ACROSS MUCH OF THE AREA FROM WEDNESDAY AFTERNOON
THROUGH THE REST OF THE EXTENDED.

TEMPERATURES WILL GRADUALLY WARM FROM TUESDAY THROUGH FRIDAY AND
REACH BACK INTO THE 90S IN MANY PLACES FOR NEXT WEEKEND. SOLUM

&&

.AVIATION...

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME
MORE WIDESPREAD AS IT MOVES EAST THIS AFTERNOON AND EVENING. SOME
OF THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG
WIND GUSTS. THE THUNDERSTORM THREAT WILL CONTINUE INTO THE
OVERNIGHT HOURS. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 060/077 048/078 052/083 059/090 060/092 058/092 060/092
    30/N    00/U    02/T    22/T    22/T    22/T    22/T
LVM 049/074 040/079 046/083 050/089 053/091 053/091 052/091
    30/N    00/U    02/T    22/T    22/T    22/T    22/T
HDN 061/082 049/081 052/087 060/091 060/092 060/092 062/092
    30/N    00/U    02/T    22/T    22/T    22/T    22/T
MLS 065/081 052/080 054/084 061/088 060/090 060/090 062/090
    42/T    00/U    00/U    02/T    22/T    22/T    22/T
4BQ 063/087 051/080 054/086 062/088 062/090 060/090 062/090
    43/T    00/U    00/U    02/T    22/T    22/T    22/T
BHK 062/085 051/078 052/082 057/085 058/088 058/088 057/088
    43/T    20/U    00/B    02/T    22/T    22/T    22/T
SHR 057/085 050/078 049/084 058/090 057/091 058/091 060/091
    32/T    00/U    02/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 447 IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR
      ZONES 29>39-42-56>58-63-66-67.
WY...TORNADO WATCH 447 IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 24, 4:14 PM MDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
414 PM MDT SUN JUN 24 2007

MTZ028>042-056>058-063>068-WYZ098-099-252215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
414 PM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT. SOME
STORMS WILL BECOME SEVERE WITH LARGE HAIL...HEAVY RAIN...DAMAGING
WINDS AND ISOLATED TORNADOES. A TORNADO WATCH IS IN EFFECT UNTIL
11 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 24, 7:02 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
702 PM MDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             HARLOWTON               46.44N 109.84W
06/24/2007  E1.75 INCH       WHEATLAND          MT

            PEA TO GOLFBALL SIZE

0647 PM     HAIL              HARLOWTON              46.44N 109.83W
06/24/2007  E2.50 INCH       WHEATLAND          MT

            GOLFBALL TO TENNIS BALL SIZE HAIL

0650 PM     HAIL             HARLOWTON               46.53N 109.83W
06/24/2007  E2.50 INCH       WHEATLAND          MT

            TENNIS BALL SIZE HAIL

0652 PM     HAIL             27 N RYEGATE            46.66N 109.29W
06/24/2007  E1.00 INCH       GOLDEN VALLEY      MT   TRAINED SPOTTER

&&
Local storm report, Jun 24, 7:38 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
738 PM MDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             HARLOWTON               46.44N 109.84W
06/24/2007  E1.75 INCH       WHEATLAND          MT

            PEA TO GOLFBALL SIZE

0647 PM     HAIL              HARLOWTON              46.44N 109.83W
06/24/2007  E2.50 INCH        WHEATLAND          MT

            GOLFBALL TO TENNIS BALL SIZE HAIL

0650 PM     HAIL             HARLOWTON               46.53N 109.83W
06/24/2007  E2.50 INCH       WHEATLAND          MT

            TENNIS BALL SIZE HAIL

0652 PM     HAIL             27 N RYEGATE            46.66N 109.29W
06/24/2007  E1.00 INCH       GOLDEN VALLEY      MT   TRAINED SPOTTER

0724 PM     HAIL             15 NW LAVINA            46.43N 109.17W
06/24/2007  E1.00 INCH       GOLDEN VALLEY      MT   TRAINED SPOTTER

0726 PM     HAIL             HEDGESVILLE             46.45N 109.50W
06/24/2007  E2.50 INCH       WHEATLAND          MT   TRAINED SPOTTER

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:47 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Wheatland58 min
Jun 24, 7:15 PM MDTTornado WarningBYZWheatland30 min
Jun 24, 7:43 PM MDTSevere Thunderstorm WarningBYZGolden Valley24 min
Jun 24, 8:14 PM MDTTornado WarningBYZMusselshell31 min
Jun 24, 8:45 PM MDTSevere Thunderstorm WarningBYZMusselshell, Rosebud, Treasure, Yellowstone60 min
Jun 24, 9:37 PM MDTSevere Thunderstorm WarningBYZRosebud, Treasure53 min
Jun 24, 10:29 PM MDTSevere Thunderstorm WarningBYZRosebud61 min
Jun 24, 11:28 PM MDTSevere Thunderstorm WarningBYZCuster, Rosebud62 min
Jun 25, 4:27 PM MDTSevere Thunderstorm WarningBYZPowder River63 min
Jun 25, 5:10 PM MDTSevere Thunderstorm WarningBYZPowder River65 min
Jun 25, 5:47 PM MDTSevere Thunderstorm WarningBYZCarter44 min

Nearby

Tornado Warnings in Montana, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.